Florida, 2007

Flash Flooding in Florida, May 20, 2007

May 20, 2007 · NWS MFL · 3 events in 1 county or zone

Heavy and persistent rains along a stalled front over extreme southeast Florida caused significant flooding across portions of north and northeast Miami-Dade County. Areas affected include North Miami Beach, North Miami and Miami Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Heavy and persistent rains along a stalled front over extreme southeast Florida caused significant flooding across portions of north and northeast Miami-Dade County. Areas affected include North Miami Beach, North Miami and Miami Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 20, 2:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 20, 2:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
345 AM EDT SUN MAY 20 2007

.DISCUSSION...
A WEAK COLD FRONT WAS LOCATED OVER SOUTHERN PORTION OF THE CWA
EARLY THIS MORNING...AS SHOWERS AND A FEW THUNDERSTORMS WERE
CONTINUING TO DEVELOPED ALONG THE FRONT OVER THE ATLANTIC WATERS
OF MIAMI-DADE COUNTY AND PUSH INTO THE EAST COAST METRO AREAS OF
MIAMI-DADE COUNTY BEFORE DISSIPATING. THIS ACTIVITY SHOULD
CONTINUE TO SLOWLY DISSIPATE TOWARDS SUNRISE...AS THE FRONT MOVES
SLOWLY SOUTHWARD TOWARDS THE KEYS.

THE FRONT SHOULD THEN STALL OUT OVER THE KEYS TODAY AND TONIGHT ALLOWING
FOR A NORTHEAST WIND FLOW OVER THE CWA...AND KEEP SOME LOW LEVEL
MOISTURE OVER THE CWA ESPECIALLY OVER THE SOUTHERN AREAS. THE WEST
COAST SEA BREEZE COULD ALSO DEVELOP THIS AFTERNOON AND REMAIN NEAR
THE WEST COAST WHICH COULD HELP TO GENERATE MORE SCATTERED
COVERAGE ALONG THE WEST COAST AREAS. SO WILL HAVE A 20 PERCENT
POPS OVER THE CWA FOR TODAY INTO THIS EVENING...EXCEPT FOR THE WEST
COAST AREAS WHERE THEY WILL BE IN THE 30 PERCENT.

THE FRONT WILL THEN START TO MOVE SLOWLY BACK TOWARDS SOUTH
FLORIDA ON MONDAY AND BE OVER THE CWA ON TUESDAY AS IT WASHED
OUT. HIGH PRESSURE WILL ALSO CONTINUE TO BUILD INTO THE SOUTHEAST
UNITED STATES FROM THE NORTH DURING THIS TIME. SO THE NORTHEAST TO
EAST BREEZY WINDS WILL CONTINUE THROUGH THIS TIME PERIOD KEEPING
THE LOW LEVEL MOISTURE OVER THE CWA IN PLACE. SO HAVE KEPT A
CHANCE OF SHOWERS AND SLIGHT CHANCE OF THUNDERSTORMS IN FOR ALL OF
SOUTH FLORIDA FOR MONDAY AND TUESDAY.

.EXTENDED FORECAST...
THE HIGH OVER THE SOUTHEAST UNITED STATES WILL SLOWLY WEAKEN
MIDDLE TO END OF THIS WEEK. THIS WILL KEEP THE NORTHEAST TO EAST
WINDS OVER THE CWA...BUT WILL ALLOW FOR THE WINDS TO DECREASE FROM
BREEZY CONDITIONS TO LESS THAN 15 MPH BY END OF THIS WEEK. THIS
WILL ALLOW FOR THE MORE OF A SEA BREEZE EVENT TO DEVELOP OVER THE
CWA...AND ALLOW FOR MORE OF THE SHOWER AND THUNDERSTORM ACTIVITY
DO DEVELOP ALONG THE SEA BREEZES AND PUSH INTO THE INTERIOR AREAS.
SO THE HIGHEST POPS WILL BE OVER THE INTERIOR AREAS FOR LATE THIS
WEEK.

&&

.AVIATION...
AN EAST TO NORTHEAST WIND FLOW WILL PREVAIL TODAY AND TONIGHT AT ALL
AIRPORTS. MVFR CEILINGS EXPECTED WITH MARINE LAYER CUMULUS AND
STRATOCUMULUS WITH VISIBILITIES AROUND 5SM IN SHOWERS ACROSS THE
DADE COUNTY AIRPORTS THROUGH 12Z OTHERWISE GENERALLY VFR CONDITIONS
EXPECTED AT ALL AIRPORTS. SHOWERS AND THUNDERSTORMS INVOF THE
ATLANTIC COAST AIRPORTS SOUTH OF KFLL EXPECTED TO DIMINISH BY 12Z.
AFTERNOON CONVECTION SHOULD BE MAINLY CONFINED TO THE SOUTHWEST GULF
COAST INVOF KAPF.

&&

.MARINE...
THE WINDS THIS MORNING HAVE BEEN IN THE 15 TO 20 KNOTS RANGE FROM
THE NORTHEAST OVER MOST OF THE CWA WATERS. THIS DIRECTION AND
SPEED SHOULD CONTINUE THROUGH MONDAY NIGHT BEFORE SWINGING TO A
EASTERLY DIRECTION TUESDAY. THE SPEED SHOULD THEN COME DOWN TO
LESS THAN 15 KNOTS BY END OF THIS WEEK. SO THE SEAS IN THE GULF
STREAM SHOULD BE ABOVE 7 FEET THROUGH MONDAY NIGHT...BEFORE
DECREASING BELOW 7 FEET BY TUESDAY. HOWEVER...THE GULF STREAM SEAS
SHOULD REMAIN IN THE SCEC THROUGH LATE THIS WEEK DUE TO THE BREEZY
CONDITIONS. SO WILL KEEP THE SCA GOING THROUGH TONIGHT FOR THE
GULF STREAM SEAS...AND THE SCEC FOR REST OF THE CWA WATERS.

THE ONLY EXCEPTION TO THIS IS FOR THE NEAR-SHORE GULF WATERS WHERE
THE WINDS WILL BE 10 TO 15 KNOTS DUE TO THE LAND INTERACTION. SO
NO HEADLINES FOR THE NEAR-SHORE GULF WATERS.

THERE WILL ALSO BE A HIGH RISK OF RIP CURRENTS TODAY ALONG THE
EAST COAST BEACHES DUE TO THE NORTHEAST BREEZY TO WINDY WINDS. SO
WILL PUT A HEADLINE FOR THIS IN THE EAST COAST ZONES IN THE
MORNING PACKAGE.

&&

.FIRE WEATHER...
TEMPS TODAY WILL WARM UP INTO THE MID TO UPPER 80S COASTAL AREAS
AND AROUND 90 OVER THE INTERIOR AREAS. DEW POINTS WILL MOSTLY BE
IN THE 60S...EXCEPT IN THE UPPER 50S OVER THE NORTHWEST INTERIOR
AREAS. THIS WILL ALLOW FOR THE RELATIVE HUMIDITIES TO FALL INTO THE
40S TO 50S OVER MOST LOCATIONS THIS AFTERNOON...BUT COULD FALL
INTO THE MID TO UPPER 30S FOR COUPLE OF HOURS THIS AFTERNOON OVER
GLADES AND HENDRY COUNTIES. SO NO HEADLINES AT THIS TIME FOR THE
FIRE WEATHER...BUT WILL CONTINUE TO WATCH THROUGH THE MORNING
HOURS TO SEE IF WE NEED ONE FOR GLADES AND HENDRY COUNTIES FOR
LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  83  73  83  75 / 20 20 30 20
FORT LAUDERDALE  84  73  84  75 / 20 20 40 30
MIAMI            85  74  85  76 / 20 20 40 30
NAPLES           89  68  89  69 / 30 30 30 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RISK OF RIP CURRENTS TODAY FOR ZONES FLZ068-072-074
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EDT MONDAY
FOR AMZ650-AMZ651-AMZ670-AMZ671.
GM...NONE.

&&

LONG TERM...54/BNB
SHORT TERM/AVIATION...50/RLP
Hazardous weather outlook, May 20, 4:27 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
527 AM EDT SUN MAY 20 2007

FLZ063-066>075-202145-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
527 AM EDT SUN MAY 20 2007

...HIGH RISK OF RIP CURRENTS ATLANTIC COAST BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THE COMBINATION OF EAST TO NORTHEAST WINDS AT 15 TO
20 MPH WITH GUSTS TO 25 MPH ALONG WITH LOW TIDES EARLY THIS
MORNING AND AGAIN LATE THIS AFTERNOON WILL MEAN A HIGH RISK OF RIP
CURRENTS FOR THE ATLANTIC BEACHES OF PALM BEACH, BROWARD AND
MIAMI-DADE COUNTIES TODAY.

THUNDERSTORMS: ISOLATED THUNDERSTORMS IN THE ATLANTIC COASTAL
WATERS AND METRO AREAS OF MIAMI-DADE COUNTY WILL BE DIMINISHING
THIS MORNING. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
INLAND AREAS LATER TODAY AND FAVOR THE SOUTHWEST GULF COAST
INCLUDING COLLIER AND MAINLAND MONROE COUNTIES THIS AFTERNOON.

FLOODING: HEAVY RAINS OVERNIGHT TOTALLING AS MUCH AS 4 TO 5 INCHES
ACROSS NORTHEAST MIAMI-DADE COUNTY WILL BE DIMINISHING EARLY THIS
MORNING. URBAN FLOODING OF LOW LYING ROADS AND UNDERPASSES AS WELL
AS POORLY DRAINED NEIGHBORHOODS WILL BE SLOW TO RUN OFF CAUSING
HAZARDOUS DRIVING CONDITIONS THIS MORNING.

WAVES: EAST TO NORTHEAST WINDS 15 TO 20 KNOTS WITH HIGHER GUSTS ACROSS
ALL OF THE SOUTH FLORIDA COASTAL WATERS WILL RESULT IN GULF
STREAM SEAS BUILDING TO 7 TO 9 FEET TODAY. A SMALL CRAFT ADVISORY
REMAINS IN EFFECT FOR THE ATLANTIC COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE UPCOMING WEEK FOR MOST OF SOUTH FLORIDA. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

OTHERWISE, EAST TO NORTHEAST WINDS WILL CONTINUE IN THE 15 TO 20
KNOT RANGE INTO MID WEEK, WITH SEAS IN THE GULF STREAM REMAINING
HIGH THROUGH THIS TIME. STRONG EAST TO NORTHEAST WINDS WILL ALSO
RESULT IN AN ELEVATED THREAT FOR RIP CURRENTS ALONG THE ATLANTIC
COAST BEACHES THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 20, 1:18 AM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
218 AM EDT SUN MAY 20 2007

FLZ074-200715-
DADE METROPOLITAN FL-
218 AM EDT SUN MAY 20 2007

AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 1.5
TO OVER 2 INCHES OF RAIN HAS FALLEN IN NORTH MIAMI AND PARTS OF
MIAMI SHORES SINCE 11 PM. SHOWERS AND POSSIBLY EVEN A THUNDERSTORM
ARE CONTINUING ACROSS NORTHEAST METRO MIAMI-DADE FROM DOWNTOWN TO
LEMON CITY AND MIAMI SHORES AND WEST TO HIALEAH. AS RAIN CONTINUES,
LOCALIZED FLOODING OF POORLY DRAINED UNDERPASSES AND DRAINAGE
DITCHES AS WELL AS LOW LYING ROADS IS POSSIBLE. MOTORISTS IN
NORTHEAST METRO DADE ARE URGED TO DRIVE WITH EXTRA CAUTION WHEN
ENCOUNTERING HEAVY RAIN AND FLOODED ROADWAYS.

The radar

The Miami radar (KAMX), 42 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
May 20, 5:00 AM EST to 11:00 AM EST
Where
Miami-Dade County, North Miami Beach to North Miami
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
25.920, -80.180

Very heavy rains caused roads to be closed in multiple locations across North Miami Beach, with numerous reports of water-filled cars stalled at underpasses.

Media also reported a few businesses and apartments in North Miami and North Miami Beach with water intrusion.

Flash Flood, Miami-Dade

When
May 20, 7:00 AM EST to 11:00 AM EST
Where
Miami-Dade County, Miami Beach
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
25.800, -80.120

Off duty NWS employees reported significant flooding in various sections of Miami Beach. Water intrusion was reported at an apartment complex at 1040 Michigan Avenue in South Beach, and water was encroaching on homes along and near Alton Road between 44th and 48th Streets.

Law enforcement also reported that South Beach south of 17th Street was under water with numerous streets flooded. Flooding was aggravated by high tide which occurred at 1142 AM EDT. Flooding also occurred along|Venetian Causeway which closed the road temporarily.

Flash Flood, Miami-Dade

When
May 20, 8:00 AM EST to 11:00 AM EST
Where
Miami-Dade County, Miami
Cause
Heavy Rain
Reported by
Public
Coordinates
25.770, -80.200

Significant street flooding near 111 NE 58th Street in Miami and adjacent portion of North Miami Avenue. Street was impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34743, 34746, 34745.